Virginia, 2004

High Wind in Virginia, March 7, 2004

March 7, 2004 · NWS RNK · 7 events in 7 counties and zones

High winds not associated with a thunderstorm knocked down trees and broke off tree limbs, damaged a house and lifted a carport in the air in Pittsylvania county. In Halifax county, non-thunderstorm winds downed trees onto a car and power lines, 140 trees downed on 70 roads across Halifax county.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

High winds not associated with a thunderstorm knocked down trees and broke off tree limbs, damaged a house and lifted a carport in the air in Pittsylvania county. In Halifax county, non-thunderstorm winds downed trees onto a car and power lines, 140 trees downed on 70 roads across Halifax county. In Charlotte county, department of highways and law enforement reported trees and power lines down county wide. 16 down trees closed 9 roads in Charlotte county. Highway department in Franklin county reported 30 trees down county wide.Non thunderstorm winds blew shingles off a roof 3 miles east of Stuart in Patrick County. In Buckingham county, department of highways reported non thunderstorm winds downed trees across the county.Law enforcement in Campbell county reported trees and power lines down across county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 7, 3:30 PM EST, 4 hours earlier.

Area forecast discussion, Mar 7, 3:30 PM EST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
330 PM EST SUN MAR 7 2004

.DISCUSSION...

FRONT ON OUR DOORSTEP LATE THIS AFT AND RADAR LOOKS IMPRESSIVE
WITH BANDS BEHIND IT BUT WITH SFC DRY AIR ONLY LIGHT STUFF REACHING
THE GROUND BACK IN WV AND KY. BY START OF THIS EVE PERIOD THIS WILL
BE PUSHING INTO WRN ZONES BUT EXPECT PRECIP MAY NOT REACH GROUND
EVERYWHERE SINCE DEW PTS ARE EVEN LOWER IN MTNS AND ALL THIS WILL
HAVE A HARD TIME GETTING EAST OF MTNS.  THIS HIGH CHC CATEGORY IN
WEST FOR THIS EVENING...LOW CHC TO SLIGHT CHC EAST.  BEHIND FRONT
WINDS ARE ALREADY GUSTING 30 TO 40 MPH...BUT AS STRONG SUBIDENCE
ASSOC WITH S/WV ROTATES OVR SRN PART OF CWA HIGHEST ELEV STILL
EXPECTED TO SEE GUSTS 50-60 MPH.  WILL STILL CARRY HIGH WIND WRNG
THRU MON MRNG DOWN THERE...AND WIND ADV IN VCNTY OF BLUE RDG
NORTHWARD.  THIS S/WV AND COLDER AIR ALOFT WILL USHER IN AN INCREASE
IN LOW LVL RH...INSTABILITY...AND EFFECIENT UPSLOPE COMPONENT FOR
TYPICALLY WEST FAVORED SLOPES TO PICK UP SOME LIGHT SNOW
ACCUM...ESPECIALLY AFTER SFC TEMPS AND GROUND COOLS BACK DOWN WELL
AFTER MIDNIGHT. NOT AS CONFIDENT IN THE LOCAL 5 INCH AMOUNTS NW
GREENBRIER BUT NOT SURE ITS SMART TO PULL DOWN SNW ADV NOW THAT ITS
ALREADY UP.  EXTREME WRN UPSLOPE AREAS IN NW NC MAY GET LINGERING
LIGHT ACCUM WELL INTO MONDAY...SO RAISED AND EXTENDED POPS THERE AND
ALSO BUMPED UP TOTAL SNOW ACCUM TO 1-2 INCHES THERE...AGAIN THIS IS
FAR WRN SLOPES ONLY. THIS IS BELOW ADV CRITERIA AND ONLY SMALL AREA
AFFECTED ANYWAY.

WINDS TO SLOWLY DECREASE LATER MONDAY...WITH LIGHT SN AND SN SHWRS
TO LINGER IN FAR WRN SLOPES MOST OF THE DAY...AND KEPT SLIGHT CHC
EVEN THRU MON NIGHT SINCE CYCLONIC FLOW WILLL CONT AND PLENTY OF
SHALLOW MSTR.

FOR TUES MODELS CONT TRENDING TOWARD MORE SOUTHWARD TRACK OF 850 LOW
TO OUR WEST AND SOUTH...AND NOT QUITE AS STRONG A SYSTEM...IE NOT
QUITE CLOSING OFF EVEN AT 850...BUT STILL PLENTY OF COLD AIR.  GFS A
LTL DEEPER AND COLDER AND PREFERRED AT THIS TIME GIVEN TRENDS IN ALL
MDLS...EXPECT THIS TREND MAY CONTINUE ON.  BEST SNOW CHCS IN FAR
WEST AND SW AREAS...AND QPFS NOT ALL THAT IMPRESSIVE IN LATEST
GUIDANCE SO HAVE TRENDED IN THOSE DIRECTIONS.  ONLY LIKELY POPS
ACROSS FAR SW VA AND NW NC...AND EVEN THAT MAY END UP BEING TOO HIGH
IF SYSTEM KEEPS DIGGING.  DECIDED NOT TO PUT ANY STATEMENT OUT AT
THIS POINT SINCE IMPACT FOR OUR CWA IS APPEARING MINIMAL AT THIS
POINT.  WILL RE-ASSESS THE NEED FOR THIS ONTHE OVERNIGHT SHIFT.

S/WV RIDGE BUILDS IN WED FOR DRY AND SOMEWHAT WARMER.

.EXTENDED...THURS-SUN...

MEDIUM RANGE GUIDANCE HAS BEEN RATHER CONSISTENT RECENTLY AND IN
GOOD AGREEMENT ON GENERAL SYNOPTIC PATTERN..WITH ONLY SUBTLE
DIFFERENCES IN TIMING. NO SIGNIFICANT CHANGES WITH THIS PACKAGE.

THE CLIPPER-TYPE SYSTEM STILL LOOKS TO ARRIVE LATE IN THE DAY
THURS...BUT MSTR STILL VERY LIMITED AND ANY DEEPER LIFT ASSOC WITH
JET LIKELY TO REMAIN NORTH OF AREA.  WILL KEEP LOW CHC POPS FOR WRN
UPSLOPE AREAS ONLY...AND KEEP DRY EAST OF MTNS WITH DOWNSLOPE.
PRECIP MAINLY IN FORM OF RAIN INITIALLY...BUT MAY GET COLD ENOUGH
FOR SOME SNOW AT HIGHEST ELEV IN THE EVE BEFORE UPSLOPE CUTS OFF
LATER AT NIGHT.  FOR NOW WILL JUST CALL IT RA OR SN.  RDG THEN
TEMPORARILY BUILDS IN BY LATE FRI AND INTO WKND...EXTENDED MOS
SHOWING AT OS SLIGHTLY BELOW NORMAL TEMPS...MAY END UP ABV NORMAL
SAT AND SUN IF WE GET PLENTY OF SUN.  NEXT SYSTEM DIGS INTO MIDWEST
BY SAT AND MAY BRING IN SOME MSTR AHEAD OF FRONT AS EARLY AS SUNDAY
AFT...SOME TIMING DIFFERENCES IN THE OPERATIONAL AND ENSEMBLE RUNS
BUT NOT GREAT.  ADDED A LOW CHC POP FOR THE WEST SUN AFT TO INDICATE
THIS POSSIBILITY BUT IT MAY END UP WAITING UNTIL MONDAY IF PATTERN
IS TRYING TO AMPLIFY AS IT APPEARS TO BE.

&&
.RNK WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING TONIGHT AND MONDAY MORNING NCZ001-018.
     WIND ADVISORY TONIGHT AND MONDAY MORNING NCZ002-003-019.
VA...HIGH WIND WARNING TONIGHT AND MONDAY MORNING VAZ015.
     WIND ADVISORY TONIGHT AND MONDAY MORNING
     VAZ010>014-016>020-022>024.
WV...WINTER WEATHER ADVISORY TONIGHT AND MONDAY MORNING FOR WVZ045.

KEIGHTON
Hazardous weather outlook, Mar 7, 6:12 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 AM EST SUN MAR 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK(LOWER CASE).
SPOTTER ACTIVATION IS NOT ANTICIPATED.

NCZ001-018-VAZ015-081100-
ASHE NC-GRAYSON VA-WATAUGA NC-
612 AM EST SUN MAR 7 2004

.DAY ONE...
A COLD FRONT WILL SWEEP THROUGH THE AREA LATE THIS AFTERNOON. STRONG
WINDS BEHIND THE FRONT WILL BRING VERY WINDY CONDITIONS TONIGHT AND
MONDAY MORNING. A HIGH WIND WARNING IS IN EFFECT. FOR MORE
INFORMATION PLEASE SEE THE LATEST WARNING PRODUCT...NPWRNK. IN
ADDITION TO THE HIGH WINDS...1 TO 2 INCHES OF SNOW ARE ALSO POSSIBLE
THROUGH MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR INFORMATION ON OBSERVED WIND SPEEDS.

NCZ002-003-019-VAZ010>014-016>020-022>024-081100-
ALLEGHANY VA-ALLEGHANY NC-BATH VA-BLAND VA-BOTETOURT VA-CARROLL VA-
CRAIG VA-FLOYD VA-GILES VA-MONTGOMERY VA-PULASKI VA-ROANOKE VA-
ROCKBRIDGE VA-SURRY NC-WILKES NC-WYTHE VA-
612 AM EST SUN MAR 7 2004

.DAY ONE...
A COLD FRONT WILL SWEEP THROUGH THE AREA LATE THIS AFTERNOON. STRONG
WINDS BEHIND THE FRONT WILL BRING VERY WINDY CONDITIONS TONIGHT AND
MONDAY MORNING. A HIGH WIND WARNING IS IN EFFECT. FOR MORE
INFORMATION PLEASE SEE THE LATEST ADVISORY PRODUCT...NPWRNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE CONTACTED FOR INFORMATION ON OBSERVED WIND SPEEDS.

WVZ045-071110-
GREENBRIER WV-
612 AM EST SUN MAR 7 2004

.DAY ONE...
A COLD FRONT WILL SWEEP THROUGH THE AREA LATE THIS AFTERNOON. RAIN
WILL CHANGE TO SNOW EARLY THIS EVENING...AND THE SNOW WILL CONTINUE
OVERNIGHT AND INTO MONDAY MORNING. FOR MORE INFORMATION PLEASE SEE
THE LATEST ADVISORY PRODUCT...WSWRNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CONTACTED FOR INFORMATION ON SNOWFALL AMOUNTS.

VAZ007-009-WVZ042>044-071110-
MERCER WV-MONROE WV-SMYTH VA-SUMMERS WV-TAZEWELL VA-
612 AM EST SUN MAR 7 2004

.DAY ONE...
A COLD FRONT WILL SWEEP THROUGH THE AREA LATE THIS AFTERNOON. RAIN
WILL CHANGE TO SNOW EARLY THIS EVENING...AND THE SNOW WILL LIKELY
CONTINUE OVERNIGHT AND INTO MONDAY MORNING. SNOWFALL TOTALS WILL
RANGE FROM 1 TO 3 INCHES.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS MAY BE CONTACTED FOR INFORMATION ON SNOWFALL AMOUNTS.

NCZ004>006-020-VAZ032>035-043>047-058-059-071111-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-
PITTSYLVANIA VA-ROCKINGHAM NC-STOKES NC-YADKIN NC-
612 AM EST SUN MAR 7 2004

.DAY ONE...
A COLD FRONT WILL SWEEP THROUGH THE AREA BY EARLY THIS EVENING.
WINDS WILL BECOME BREEZY TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY.

JJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 high wind. Local standard time, as filed.

High Wind, Pittsylvania / Danville

When
March 7, 7:30 PM EST to 8:15 PM EST
Where
Pittsylvania / Danville forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

High Wind, Halifax

When
March 7, 7:30 PM EST to 8:00 PM EST
Where
Halifax forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

High Wind, Campbell / Lynchburg

When
March 7, 7:30 PM EST to 8:15 PM EST
Where
Campbell / Lynchburg forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

High Wind, Patrick

When
March 7, 7:35 PM EST to 8:15 PM EST
Where
Patrick forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

High Wind, Franklin

When
March 7, 7:35 PM EST to 8:15 PM EST
Where
Franklin forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

High Wind, Charlotte

When
March 7, 7:40 PM EST to 8:00 PM EST
Where
Charlotte forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

High Wind, Buckingham

When
March 7, 7:40 PM EST to 8:00 PM EST
Where
Buckingham forecast zone
Measured
60 kt (69 mph) estimated gust
Reported by
DEPT OF HIGHWAYS
Coordinates
37.572, -78.529 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389730, 5389731, 5389736, 5389734, 5389735, 5389732, 5389733.